Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 7, NWS Wichita, KS

February 21, 201419 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 21, 2014, 11:33 AM CST for 19 counties in Kansas. It took effect at Feb 21, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2014, 11:33 AM CST (17:33 UTC)
In effect from
Feb 21, 2014, 12:00 PM CST
Expired
Feb 21, 2014, 5:52 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WWUS83 KICT 211733
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CST FRI FEB 21 2014

KSZ052-053-067>072-082-083-091>096-098>100-220000-
/O.NEW.KICT.FW.W.0007.140221T1800Z-140222T0000Z/
MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-
MONTGOMERY-LABETTE-
1133 AM CST FRI FEB 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
067...068...069...070...071...072...082...083...091...092...093...
094...095...096...098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
UNTIL 6 PM CST THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST. THE HIGHEST THREAT
  WILL OCCUR IN THE FLINT HILLS. 

* TIMING...HIGHEST DANGER FROM 1 TO 3 PM.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

VP/PJH
2 follow-up statements
905 
WWUS83 KICT 212122
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST FRI FEB 21 2014

KSZ052-053-067>072-082-083-091>096-098>100-220000-
/O.CON.KICT.FW.W.0007.000000T0000Z-140222T0000Z/
MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-
MONTGOMERY-LABETTE-
322 PM CST FRI FEB 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...THE HIGHEST DANGER IS THIS AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
102 
WWUS83 KICT 212352
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CST FRI FEB 21 2014

...RED FLAG WARNING CANCELLED FOR SOUTH-CENTRAL AND SOUTHEAST KANSAS...

KSZ052-053-067>072-082-083-091>096-098>100-220100-
/O.CAN.KICT.FW.W.0007.000000T0000Z-140222T0000Z/
MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-
MONTGOMERY-LABETTE-
552 PM CST FRI FEB 21 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED FLAG
WARNING.

WITH WEST TO NORTHWEST WINDS HAVING GREATLY DIMINISHED TO LESS THAN 15
MPH...THE EXTREME GRASSLAND FIRE DANGER HAS ENDED ACROSS SOUTH-CENTRAL
AND SOUTHEAST KANSAS.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:11 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 5:11 AM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CST FRI FEB 21 2014

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 258 AM CST FRI FEB 21 2014

DOWNSLOPE FLOW WILL PROMOTE WARMER TEMPERATURES TODAY AND DRY
ADIABATIC LAPSE RATES WITH DIURNALLY GUSTY WEST TO SOUTHWEST
WINDS ACROSS MUCH OF THE AREA. LITTLE CHANGE TO THE GOING
FORECAST WITH MAXS AROUND 60F MOST AREAS. UPPER MIGRATORY
SHORTWAVES EMBEDDED WITHIN THE STRONG WEST-NORTHWEST FLOW
ALOFT ACROSS THE NORTHERN CONUS WILL ALLOW PROGRESSIVELY
COOLER AIR TO FILTER SOUTH ACROSS THE MIDWEST AND CENTRAL
PLAINS DURING THE WEEKEND. THIS WILL BE MORE SUBTLE ON
SATURDAY AND MORE NOTICEABLE BY SUNDAY. THE GOING FORECAST
SEEMS ON TRACK WITH ONLY SLIGHT ADJUSTMENTS NEEDED.

DARMOFAL

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 258 AM CST FRI FEB 21 2014

THE LATEST MEDIUM RANGE MODELS ARE SUPPORTIVE OF A MUCH
COLDER REGIME TO CLOSE OUT THE METEOROLOGICAL WINTER SEASON.
A RATHER SIGNIFICANT LONGWAVE UPPER TROF IS PROGGED ACROSS THE
EASTERN CONUS BY THE MIDDLE OF NEXT WEEK...WITH PROGRESSIVELY
COLDER AIR INVADING THE MIDWEST AND PLAINS. THIS WILL DROP MAXS
WELL BELOW CLIMO IN THE TUESDAY THROUGH THURSDAY PERIODS. THE
PROXIMITY OF THE ARCTIC HIGH PRESSURE AND DRIER AIR ACROSS THE
REGION LOOKS TO ALSO PRECLUDE ANY SIGNIFICANT PRECIP/SNOW
CHANCES...SO HAVE REMOVED THE SLIGHT POPS THURSDAY WHICH IS
SUPPORTED BY INTER-OFFICE COLLABORATION.

DARMOFAL

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 507 AM CST FRI FEB 21 2014

SOUTHWEST WINDS WILL INCREASE AFTER 15-17Z BECOMING SUSTAINED IN
THE 20-24 KNOT RANGE WITH HIGHER GUSTS. THE BEST OPPORTUNITY FOR
SCT/BKN CLOUDS IN THE 12000-15000 FT RANGE SHOULD REMAIN ACROSS
CENTRAL KANSAS WHILE VFR PREVAILS ACROSS THE AREA. WINDS WILL
QUICKLY SUBSIDE THIS EVENING BECOMING LIGHT AND SOUTHWEST.

&&

.FIRE WEATHER...
ISSUED AT 258 AM CST FRI FEB 21 2014

DIURNALLY GUSTY WINDS TODAY AND LOWER RELATIVE HUMIDITY VALUES BY
THE AFTERNOON WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER ACROSS
THE ENTIRE AREA. GFDI VALUES COULD REACH LOW-END EXTREME OVER
SOUTHEAST KANSAS IF WIND SPEEDS VERIFY A BIT HIGHER THAN EXPECTED
AND/OR DEWPOINTS/HUMIDITY VALUES ARE A BIT LOWER THAN EXPECTED.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  31  56  30 /   0   0   0  10
HUTCHINSON      61  29  53  27 /   0   0   0  10
NEWTON          60  31  52  28 /   0   0   0  10
ELDORADO        61  31  55  29 /   0   0   0  10
WINFIELD-KWLD   63  32  58  32 /   0   0   0  10
RUSSELL         59  25  51  24 /   0   0   0  10
GREAT BEND      60  25  52  25 /   0   0   0  10
SALINA          60  27  51  26 /   0   0   0  10
MCPHERSON       60  28  52  26 /   0   0   0  10
COFFEYVILLE     63  35  60  34 /   0   0   0  10
CHANUTE         61  32  56  31 /   0   0   0  10
IOLA            61  32  56  30 /   0   0   0  10
PARSONS-KPPF    61  33  58  33 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 21, 3:25 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CST FRI FEB 21 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
325 AM CST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS AND LOWER RELATIVE HUMIDITY VALUES
THIS AFTERNOON WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER
ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.